I agree that the weight gain that I have often heard about with the proton pump inhibitors is likely due to being able to eat again without pain or discomfort. Before I recently started back on PPIs, I was having a hard time eating due to pain. I was slowly losing weight. As soon as I was back on PPIs, the weight all came right back on.
The strong acid produced by the stomach does start the absorption process of certain elements from our food. However, fats, not being water soluble and less amenable to acid erosion, require the injection of bile into the duodenum and are digested in the intestines.
Proton Pump Inhibitors (of which Nexium is one) cause hypochlorhydria (low stomach acid) which can affect the absorption of vital minerals including calcium, iron etc. Thus they can be blamed for osteoporosis, anemia and a raft of other conditions caused by mineral deficiency but I don't think weight gain is one of them.
Interestingly, many people suffering from persistent acid reflux lose weight. This may be due to the fact they are detered from eating because of the effects that may be experienced.
Perhaps, once on acid suppressant medication, they compensate by eating more?
I used to suffer from chronic acid reflux (before I had a fundoplication operation). Even a small glass of still water would immediately reflux. I adjusted my liquid intake. Whenever I had a drink, I found I could restrict the reflux by eating something as well. Other times, I would eat (perhaps a piece of fruit) instead of drinking. The effect was I put on weight.
So, although the text books tell us that a symptom of GERD can be weight loss, it may also be weight gain.
But one other point. If acid dissolved fat. Reducing the acid would reduce the amount of fat absorbed . The undigested fat would pass straight through the body and be expelled.
An interesting question I don't know the answer to is, if we reduce stomach acid, is bile production increased in compensation? If so, fat caould be more easily digested and could lead to weight gain?
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.